MAUDE Adverse Event Report: BIOMÉRIEUX SA PREVI COLOR GRAM INSTRUMENT V2 - 414292; PREVI COLOR GRAM INSTRUMENT V2- 414292

BIOMÉRIEUX SA PREVI COLOR GRAM INSTRUMENT V2 - 414292; PREVI COLOR GRAM INSTRUMENT V2- 414292
Model Number 414292
Medical Device Problem Code Unexpected Color (4055)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Type of Reportable Event Malfunction
Event or Problem Description
Intended use: the previ® color gram has been designed to perform automated gram staining of pure strain isolate smears and human specimens with microorganisms for in vitro diagnostics.Issue description: a customer in france notified biomérieux of staining issues associated with previ color gram instrument v2 - ref.414292, lot 414292202374.The customer indicated that these issues have been ongoing for the last year.There is no indication or report from the customer that this event led to or contributed to any death, serious injury, or serious deterioration in the state of health for the concerned patient.
 
Event or Problem Description
 
Additional Manufacturer Narrative
Context the customer submitted a complaint about his previ color gram instrument version 2 (pvcg v2), ref 414292, serial number s/n (b)(6).The customer reported two staining issue types: - gram-negatives that should give gram-positives and vice versa - bicoloration areas on a same slide (mainly for gram negative).Biomérieux field system engineer (fse) and field application specialist (fas) went on site and did troubleshooting without any success.This device is an original equipment manufacturer (oem) product, and the vendor "elitech" makes it for biomérieux.Immediate action done by lcs fse and fas performed troubleshooting and visited the customer.Impact & workaround.There is no impact investigation 1.Complaint trend analysis and device history record there is no trend 2.Investigation a.Goal of the investigation it was initiated due to an issue with previ color results.The aim of the task is to determine if there is a regression in the performance of the customer¿s equipment.Based on species shared by the customer which present the issue, an internal strains group was selected to be tested on both equipment¿s, the internal biomérieux rdcs¿ one and customer¿s one.B.Tests performed and results **strains selection: the customer shared a list of 8 species, strains were selected at la balme strains collection (some of them have been replaced by similar ones because biomérieux rdcs do not have them on stock).List of strains tested : -micrococcus luteus -oceanobacillus spp -klebsiella oxytoca -priestia megaterium -pseudomonas fluorescens -peribacillus simplex -metabacillus indicus -bacillus subtilis -e.Coli ¿ atcc 11775 (quality control strain) -b.Cereus ¿ atcc 14579 (quality control strain) **strain culture and smears preparation: the 8 internal strains and 2 quality control strains were subcultured on tsa medium in aerobic atmosphere and incubated at 35-37°c for 16-18h.The smears were prepared using colonies isolated from tsa plates and with sterile water until inoculum size near 2 mcf and 10¿l of suspension used for the smear.The smears were then left in the laboratory atmosphere to dry.Wasp slide from copan was used instead of dutscher as the customer reference was not available.**operating conditions tested: test 1 ¿ customer settings: decolorizer: 4 / fixation: high / crystal violet: medium / iodine: medium.Test 2 ¿ biomérieux recommended settings: decolorizer 2 / fixation: high / crystal violet: medium / iodine: medium.**quality control (qc) was performed by staining the following strains: - e.Coli atcc 11775, gram-negative bacilli were pink with uniform staining.- bacillus cereus atcc 14579, gram positive bacilli were blue with uniform staining.Qc gram results are partially conform.The atcc 11775 e.Coli is known to be variable and sensitive to the age of the culture or the quality of smear.**slide analysis: the slides were observed under a microscope with an oil-immersion objective and a magnification x 1000: - gram-positive micro-organisms should appear blue-black.- gram-negative micro-organisms should appear red-pink.The software used to take the picture was configured in ¿image style high contrast¿.**results multiple areas of slides have been read to determine the staining result.It is allowed to obtain less than 10% of the slide area with wrong staining (lysed cells, edges of the smear¿), the final result is representative to the major part of slide staining.- the qc strains (e.Coli atcc 11775 and b.Cereus atcc 14579) were tested on each run of test.E.Coli was not compliant and b.Cereus compliant to the expected gram result.- test 1: with the customer settings, klebsiella oxytoca, pseudomonas fluorescens and the qc strain e.Coli were not correctly stained.Additionally, they were tested with the recommended program by biomérieux (bmx).- test 2: staining¿s are still not conform for these strains following bmx recommended program on both equipment with marienfeld slides or wasp slides the not compliant qc do not invalidate the analysis as, the aim of the study was to compare the gram produced by two different equipment¿s.These tests demonstrated that the equipment (customer instrument or biomérieux rdcs instrument), the type of slide, the decolorize level have no impact on the staining result.C.Biomérieux rdcs conclusion according to the results obtained, the customer¿s issue is observed on both tested slides and equipment¿s, with a variation of decolorizer feature for qc strain of e.Coli, k.Oxytoca and p.Fluorescens strains.The customer issue is then not linked to the equipment, to the decolorized level (d3 or d5), nor to the type of slides.For enterobacterales, the issue of false gram-positive appearance may come from their morphology.These bacilli are often very small and ¿bipolar¿ (more intense staining extremity).If their size is very small, the two poles can be almost next to each other and give the appearance of a purple coccobacillus.The staining bicoloration issue obtained by the customer cannot be linked to the slides used, nor to the previ color gram v2 equipment and the decolorized level but seems to be linked to the species.D.Investigation performed on biomérieux documentation: the review of the clinical trials report allows to show that similar discrepant results were obtained (i.E.Gram-negative bacteria showed bicoloration).The author of the clinical trials report highlighted that ¿the high majority of discrepant results were not instrument (coloring) dependent but due to heterogeneity of sample matrices or other complex urogenital bacterial flora usually requiring the expertise of the user for its interpretation¿ 3.Root cause analysis system limitation (species staining variability).

Brand Name
PREVI COLOR GRAM INSTRUMENT V2 - 414292
Common Device Name
PREVI COLOR GRAM INSTRUMENT V2- 414292
Manufacturer (Section D)
BIOMÉRIEUX SA
376 chemin de l'orme
marcy l'etoile 69280
FR  69280
Manufacturer (Section G)
BIOMÉRIEUX SA
376 chemin de l'orme
marcy l'etoile 69280
FR   69280
Manufacturer Contact
benjamen jost
595 anglum road
hazelwood, MO 63042
MDR Report Key16618113
Report Number8020790-2023-00021
Device Sequence Number17623213
Product Code KPA
UDI-Device Identifier03573026415310
UDI-Public03573026415310
Combination Product (Y/N)N
Initial Reporter CountryFR
PMA/510(K) Number
C1 EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,User Facility
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 04/29/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number414292
Device Catalogue Number414292
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/14/2023
Supplement Date Received by Manufacturer03/17/2023
Initial Report FDA Received Date03/27/2023
Supplement Report FDA Received Date04/29/2025
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device A
Patient Sequence Number1
Patient SexUnknown